Jpn. J. Pharmacol. 83 (1), 1-19 (2000)


Drug-Induced Torsade de Pointes: From Molecular Biology to Bedside

Juan Tamargo


Department of Pharmacology, School of Medicine, Universidad Complutense, 28040 Madrid, Spain

Abstract: A progressively increasing number of cardiac and noncardiac drugs prolong the ventricular action potential duration (QT interval of the electrocardiogram) and cause a distinctive polymorphic ventricular tachycardia termed torsades de pointes (TdP) that can degenerate into ventricular fibrillation and sudden cardiac death. Drugs prolong the QT interval and cause TdP by blocking cardiac K+ channels in general and selectively blocking the rapidly activating delayed rectifier channel IKr. Coassembly of HERG (human-ether-a-go-go-related gene) a-subunits and MiRP1 (MinK-related peptide╩1) b-subunits recapitulate the behavior of native human IKr and mutations of HERG and MiRP1 decrease the repolarizing current, delay ventricular repolarization and prolong the QT. Thus, drug-induced QT prolongation and TdP might represent an iatrogenic reproduction of the congenital LQTS. In patients with silent forms of the congenital LQTS associated with mutations in IKr, arrhythmic symptoms developed almost exclusively after exposure to QT-prolonging drugs. This review centers on the possible cellular mechanisms underlying drug-induced QT prolongation and TdP, the description of specific drugs and risk factors facilitating the development of TdP, and the recommendations for preventing and treating this potentially fatal arrhythmia.

Keywords: Potassium channel, HERG (human-ether-a-go-go-related gene), MiRP1 (MinK-related peptide╩1), Long QT syndrome, Cardiac arrhythmia, Torsade de pointes


Copyrightę The Japanese Pharmacological Society 2000

[Back to TOC]